Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Morristown, TN

April 27, 2011Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 27, 2011, 6:53 PM CDT for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 6:53 PM CDT (23:53 UTC)
Expired
Apr 27, 2011, 10:00 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

What was reported inside it

TimeReportWhereRemark
Apr 27, 8:15 PM CDTFLOODDunlap, TNFLOODING ON HWY 127.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WGUS54 KMRX 272353
FFWMRX
TNC007-115-153-280300-
/O.NEW.KMRX.FF.W.0008.110427T2353Z-110428T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF PIKEVILLE...
  MARION COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF JASPER...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DUNLAP...

* UNTIL 1000 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITWELL
  AND MONTEAGLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3499 8587 3523 8587 3525 8582 3522 8574
      3529 8571 3533 8556 3538 8550 3554 8560
      3557 8543 3577 8525 3577 8492 3557 8511
      3554 8510 3550 8514 3547 8512 3545 8517
      3516 8538 3506 8537 3500 8544 3498 8548

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 6:28 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 27, 6:28 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011

.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Apr 27, 3:55 AM CDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 6:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     2 S SOUTH PITTSBURG     34.99N 85.71W
04/27/2011                   MARION             TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE MIDWAY COMMUNITY.

&&
Local storm report, Apr 27, 6:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CHURCH HILL             36.53N 82.71W
04/27/2011  E1.00 INCH       HAWKINS            TN   LAW ENFORCEMENT

&&
Local storm report, Apr 27, 6:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     5 SW ETOWAH             35.28N 84.59W
04/27/2011                   MCMINN             TN   TRAINED SPOTTER

            ROOF BLOWN OFF HOME AND SEVERAL TREES DOWN IN THE COG
            HILL COMMUNITY.

&&
Local storm report, Apr 27, 6:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             SPRING CITY             35.69N 84.86W
04/27/2011  E1.00 INCH       RHEA               TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 6:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     1 S DUNLAP              35.36N 85.39W
04/27/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

0725 PM     HAIL             1 S DUNLAP              35.36N 85.39W
04/27/2011  E1.00 INCH       SEQUATCHIE         TN   LAW ENFORCEMENT

&&
Local storm report, Apr 27, 6:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 NE GREENBACK          35.71N 84.10W
04/27/2011  E1.00 INCH       BLOUNT             TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:38 AM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Apr 27, 7:16 AM CDTSevere Thunderstorm WarningMRXBledsoe44 min
Apr 27, 7:25 AM CDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie65 min
Apr 27, 7:37 AM CDTTornado WarningMRXBradley, Hamilton, Marion53 min
Apr 27, 7:49 AM CDTSevere Thunderstorm WarningMRXAnderson, Bledsoe, Campbell, Morgan, Roane, Scott56 min
Apr 27, 8:14 AM CDTTornado WarningMRXHamilton46 min
Apr 27, 8:15 AM CDTTornado WarningMRXScott30 min
Apr 27, 8:20 AM CDTSevere Thunderstorm WarningMRXBradley, Polk40 min
Apr 27, 8:33 AM CDTTornado WarningMRXMeigs, Rhea42 min
Apr 27, 8:39 AM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe66 min
Apr 27, 8:51 AM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Jefferson, Knox and 6 more54 min
Apr 27, 8:56 AM CDTTornado WarningMRXMcMinn49 min
Apr 27, 9:10 AM CDTTornado WarningMRXLoudon, Meigs, Roane50 min
Apr 27, 9:23 AM CDTTornado WarningMRXMcMinn, Monroe22 min
Apr 27, 9:47 AM CDTTornado WarningMRXAnderson, Knox18 min
Apr 27, 12:25 PM CDTTornado WarningMRXMarion65 min
Apr 27, 1:01 PM CDTSevere Thunderstorm WarningMRXSequatchie44 min
Apr 27, 1:10 PM CDTTornado WarningMRXSequatchie50 min
Apr 27, 1:23 PM CDTTornado WarningMRXBledsoe, Rhea52 min
Apr 27, 1:27 PM CDTTornado WarningMRXHamilton, Marion48 min
Apr 27, 1:56 PM CDTTornado WarningMRXBradley, Polk64 min
Apr 27, 2:04 PM CDTSevere Thunderstorm WarningMRXAnderson, Loudon, McMinn, Meigs, Monroe, Morgan and 2 more56 min
Apr 27, 2:07 PM CDTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more11 hr
Apr 27, 2:11 PM CDTTornado WarningMRXMcMinn, Meigs49 min
Apr 27, 2:24 PM CDTSevere Thunderstorm WarningMRXHamilton36 min
Apr 27, 2:38 PM CDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane52 min
Apr 27, 2:43 PM CDTTornado WarningMRXLoudon, McMinn, Monroe47 min
Apr 27, 2:53 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Apr 27, 3:00 PM CDTTornado WarningMRXBradley, Hamilton, McMinn, Meigs, Polk60 min
Apr 27, 3:09 PM CDTTornado WarningMRXBlount, Knox, Loudon, Monroe, Sevier51 min
Apr 27, 3:25 PM CDTTornado WarningMRXMcMinn, Monroe, Polk65 min
Apr 27, 3:39 PM CDTAreal Flood AdvisoryMRXBlount, Bradley, Knox, Loudon, McMinn, Meigs and 3 more3 hr
Apr 27, 3:51 PM CDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier54 min
Apr 27, 3:56 PM CDTTornado WarningMRXBlount, Knox, Loudon, Sevier49 min
Apr 27, 4:16 PM CDTTornado WarningMRXHamilton, Marion, Sequatchie59 min
Apr 27, 4:18 PM CDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott42 min
Apr 27, 4:29 PM CDTTornado WarningMRXBlount, Loudon, Monroe16 min
Apr 27, 4:38 PM CDTTornado WarningMRXCampbell, Scott37 min
Apr 27, 4:45 PM CDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Sevier32 min
Apr 27, 4:48 PM CDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 2 more57 min
Apr 27, 4:59 PM CDTTornado WarningMRXCampbell, Claiborne, Morgan, Scott61 min
Apr 27, 5:01 PM CDTTornado WarningMRXBradley, Hamilton59 min
Apr 27, 5:14 PM CDTTornado WarningMRXMarion61 min
Apr 27, 5:39 PM CDTTornado WarningMRXBradley, McMinn, Monroe, Polk66 min
Apr 27, 5:40 PM CDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington50 min
Apr 27, 5:43 PM CDTTornado WarningMRXHamilton, Marion, Sequatchie62 min
Apr 27, 5:52 PM CDTTornado WarningMRXBledsoe, Rhea53 min
Apr 27, 5:57 PM CDTFlash Flood WarningMRXBradley, Hamilton, McMinn, Monroe3 hr
Apr 27, 6:01 PM CDTTornado WarningMRXCampbell, Claiborne, Hancock44 min
Apr 27, 6:01 PM CDTTornado WarningMRXBradley, Hamilton, Meigs59 min
Apr 27, 6:06 PM CDTTornado WarningMRXBlount, Knox, Monroe, Polk54 min
Apr 27, 6:13 PM CDTFlash Flood WarningMRXCampbell, Morgan, Scott3 hr
Apr 27, 6:21 PM CDTTornado WarningMRXBlount, Bradley, Knox, Loudon, McMinn, Meigs and 3 more39 min
Apr 27, 6:43 PM CDTTornado WarningMRXBledsoe, Hamilton, Rhea, Sequatchie62 min
Apr 27, 6:49 PM CDTTornado WarningMRXBlount, Cocke, Hamblen, Jefferson, Knox, Sevier41 min
Apr 27, 6:54 PM CDTTornado WarningMRXAnderson, Blount, Claiborne, Grainger, Hamblen, Jefferson and 6 more51 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.